Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Quad Cities, IA

January 16, 202116 counties in Iowa; 11 counties in Illinois

NWS Quad Cities, IA issued this winter weather advisory at Jan 16, 2021, 8:33 PM CST for 16 counties in Iowa; 11 counties in Illinois. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 8:33 PM CST (02:33 UTC)
Expired
Jan 17, 2021, 12:00 PM CST
In force
15 hr
Issued by
NWS Quad Cities, IA
All 27 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 23 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS43 KDVN 170233
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
833 PM CST Sat Jan 16 2021

...Freezing Drizzle and Icy Roads...

.Freezing drizzle will continue to be possible through late
evening. Travel will be very slick and icy. By late evening all
the freezing drizzle will change to snow. 

IAZ052-053-064-065-067-077-078-170600-
/O.NEW.KDVN.WW.Y.0002.210117T0233Z-210117T0600Z/
Linn-Jones-Johnson-Cedar-Muscatine-Washington-Louisa-
Including the cities of Cedar Rapids, Anamosa, Iowa City, Tipton,
Muscatine, Washington, and Wapello
833 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Freezing Drizzle.

* WHERE...Portions of east central and southeast Iowa.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Untreated roads will be very slick!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn
5 follow-up statements
101 
WWUS43 KDVN 170332
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
932 PM CST Sat Jan 16 2021

...Freezing Drizzle and Icy Roads...

.Freezing drizzle will continue to be possible through late
evening. Travel will be very slick and icy. By midnight, all the 
freezing drizzle will change to snow.

IAZ041-042-054-066-068-089-ILZ001-007-009-015-016-024>026-170600-
/O.EXA.KDVN.WW.Y.0002.000000T0000Z-210117T0600Z/
Delaware-Dubuque-Jackson-Clinton-Scott-Des Moines-Jo Daviess-
Carroll-Whiteside-Rock Island-Henry IL-Mercer-Henderson-Warren-
Including the cities of Manchester, Dubuque, Maquoketa, Clinton, 
Davenport, Bettendorf, Burlington, Galena, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, 
and Monmouth
932 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Freezing Drizzle.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and northwest and west central Illinois.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Untreated roads will be very slick!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ052-053-064-065-067-077-078-170600-
/O.CON.KDVN.WW.Y.0002.000000T0000Z-210117T0600Z/
Linn-Jones-Johnson-Cedar-Muscatine-Washington-Louisa-
Including the cities of Cedar Rapids, Anamosa, Iowa City, Tipton,
Muscatine, Washington, and Wapello
932 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Freezing Drizzle.

* WHERE...Portions of east central and southeast Iowa.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Untreated roads will be very slick!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn
758 
WWUS43 KDVN 170538
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1138 PM CST Sat Jan 16 2021

...Freezing Drizzle and Icy Roads...

.Freezing drizzle will continue to be possible through the early
morning. Travel will be very slick and icy. By 3am, all the 
freezing drizzle will change to snow.

IAZ040-051-063-ILZ002-170900-
/O.EXB.KDVN.WW.Y.0002.000000T0000Z-210117T0900Z/
Buchanan-Benton-Iowa-Stephenson-
Including the cities of Independence, Vinton, Marengo, 
and Freeport
1138 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Freezing drizzle and snow. Additional snow accumulations
  of up to one inch and a light glaze of ice.

* WHERE...In Iowa, Buchanan, Benton and Iowa Counties. In 
  Illinois, Stephenson County.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ041-042-052>054-064>068-077-078-089-ILZ001-007-009-015-016-
024>026-170900-
/O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T0900Z/
Delaware-Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-
Muscatine-Scott-Washington-Louisa-Des Moines-Jo Daviess-Carroll-
Whiteside-Rock Island-Henry IL-Mercer-Henderson-Warren-
Including the cities of Manchester, Dubuque, Cedar Rapids, 
Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, 
Davenport, Bettendorf, Washington, Wapello, Burlington, Galena, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, 
Oquawka, and Monmouth
1138 PM CST Sat Jan 16 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Freezing Drizzle and snow.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and northwest and west central Illinois.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn
242 
WWUS43 KDVN 170901
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
301 AM CST Sun Jan 17 2021

...Freezing Drizzle and Snow leading to Icy Roads...

.Freezing drizzle mixed with snow, moderate at times, will
continue through 9 AM. Many areas have experienced a glaze of ice
and then snow covering it, leading to slippery conditions. This
will continue through the morning.

ILZ017-018-171500-
/O.EXB.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/
Bureau-Putnam-
Including the cities of Princeton and Hennepin
301 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Freezing Drizzle and Snow. Additional snow accumulations
  of up to one inch and a light glaze of ice.

* WHERE...Bureau and Putnam Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ040>042-051>054-063>068-077-078-089-ILZ001-002-007-009-015-016-
024>026-171500-
/O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Des Moines-
Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL-
Mercer-Henderson-Warren-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, 
Wapello, Burlington, Galena, Freeport, Mount Carroll, Sterling, 
Moline, Rock Island, Geneseo, Aledo, Oquawka, and Monmouth
301 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Freezing Drizzle and snow. Most areas will see up to one
  inch of snow on top of a glaze of ice. A narrow band of heavier
  snow extends from Monticello, Iowa to Clinton, Iowa to Rock
  Falls Illinois. Those in this band can expected to see 2 to 3
  inches of snow.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and northwest and west central Illinois.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn
827 
WWUS43 KDVN 171453
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
853 AM CST Sun Jan 17 2021

IAZ040-041-051-063-171600-
/O.CAN.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/
Buchanan-Delaware-Benton-Iowa-
Including the cities of Independence, Manchester, Vinton, 
and Marengo
853 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Widespread freezing drizzle and snow has ended across the area.
However, continue to exercise caution as some roadways, 
especially secondary or lesser traveled roads, may remain 
slick in spots due to the earlier freezing drizzle and snow. 

$$

IAZ042-052>054-064>068-077-078-089-ILZ001-002-007-009-015>018-
024>026-171800-
/O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T1800Z/
Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott-
Washington-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-
Including the cities of Dubuque, Cedar Rapids, Anamosa, 
Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, 
Bettendorf, Washington, Wapello, Burlington, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, Aledo, Oquawka, and Monmouth
853 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Light to occasional moderate snow. Most areas will see an
  inch or less of additional accumulation. This snowfall will be
  occurring on top of a glaze of ice from freezing drizzle last
  night and early this morning, leading to slippery travel
  conditions.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and northwest and west central Illinois.

* WHEN...Until noon CST today.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn
363 
WWUS43 KDVN 171755
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1155 AM CST Sun Jan 17 2021

IAZ042-052>054-064>068-077-078-089-ILZ001-002-007-009-015>018-
024>026-171900-
/O.EXP.KDVN.WW.Y.0002.000000T0000Z-210117T1800Z/
Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott-
Washington-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-
Including the cities of Dubuque, Cedar Rapids, Anamosa, 
Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, 
Bettendorf, Washington, Wapello, Burlington, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, Aledo, Oquawka, and Monmouth
1155 AM CST Sun Jan 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Any lingering snow has become very light and not expected to pose
travel impacts. However, continue to exercise caution as untreated
roads, bridges, overpasses, sidewalks and parking lots may 
still be slick in spots due to the earlier freezing drizzle and 
light accumulating snow.

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 5:15 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 16, 5:15 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
515 PM CST Sat Jan 16 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 252 PM CST Sat Jan 16 2021

An upper level low was northeast of the area. An upper level wave in
the periphery was poised to swing down across the area tonight and
Sunday.  As of 2 PM, low level clouds of mainly 1k to 2k feet
blanketed the area, with temperatures in the upper 20s to mid 30s.
Dew points were in the mid 20s to low 30s.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 252 PM CST Sat Jan 16 2021

Light snow on the order of a half inch to 1.5 inches will affect the
area tonight into Sunday, with little impact to treated surfaces.

A upper level wave will sweep down across Iowa tonight, with some
models showing it becoming cutoff Sunday morning.  The best forcing
with this system will be in about a 6 to 9 hour window from around
midnight to just after sunrise Sunday.  Snowfall amounts through
Sunday afternoon will range between a half inch to 1.5 inches. Some
isolated higher amounts around 2 inches may be found east of the
Mississippi River and south of Interstate 80. The snow will come to
an end from west to east during the late morning and through the
afternoon.

Lows tonight limited by cloud cover into the lower to middle 20s.
Highs Sunday in the upper 20s to lower 30s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 252 PM CST Sat Jan 16 2021

Key Messages:
1) Active NW flow pattern with potential for a few weak systems
2) No real signs of any arctic air, though some bouts of transient
colder air possible in wake of systems.

Sunday night

Combination of weak upper level energy, and low level cyclonic flow
albeit weakening should keep some level of cloudiness around.
If lower stratus lingers then can't rule out some flurries with
soundings depicting temps around -10C in the saturated layer modest
for ice nucleation. Sided with NBM lows which are near 50th percentile
and mostly in the upper teens and lower 20s due to some cloudiness
likely. Potential to be a bit warmer if more of a blanket of clouds
exists.

Monday-Monday night

Still a considerable amount of uncertainty exists in the deterministics
and ensemble guidance with the track and moisture potential with
another weak northern stream clipper type system. Latest GEFS
probabilities of 0.01 inch or greater of precipitation bear this out
as one example having shifted and narrowed the 60 percent
probabilities from SW Minnesota and NW Iowa on previous run to
portions of NE Missouri on the 12z run. I don't however feel
comfortable with a dry forecast per NBM, and so have re-inserted
PoPs but keeping slight to lower chance focused especially across
far NE Missouri into WC Illinois. Any precipitation would be snow
based on thermal parameters and forecast soundings, with any
accumulations a dusting to less than an inch at best. Temperatures
near seasonable levels with highs 20s/30s and lows mostly teens
to around 20.

Tuesday-Saturday

Colder Tuesday with lingering cyclonic flow/cold advection with highs
mostly in the 20s. Have to monitor for potential for additional
shortwave energy and accompanying light snow chances later in the
day Tuesday with strong upper jet in proximity. Deterministic ECMWF
is most bullish on this potential, while rest of medium range
deterministic and latest GEFS would suggest limited/no potential.
Issue is the low amplitude nature of these perturbations, which
are extremely difficult to resolve at far distances.

Medium range models are in fairly good agreement in depicting a
sharpening upper trough traversing the Upper Midwest into the
Great Lakes around mid-week. This should result in warmer
temperatures for Wednesday on gusty SSW winds. Have continued to
keep the mid-week period dry with suggestions of split energy and
limited mid-level moisture.

High pressure is generally suggested for the latter portions of the
week, which will lead to colder /seasonable/ temperatures and dry
conditions.

Later next weekend and just beyond could harbor increasing
precipitation potential, as energy ejects from the southwest.
Will have to watch for potential of phasing and stronger system
given the proximity of a strong jet and mid level baroclinic zone,
and integrated water vapor transport trajectories from the Gulf
of Mexico.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 512 PM CST Sat Jan 16 2021

Another period of light snow will sweep over the area tonight
through Sunday morning. Cigs are widespread in the 900 to 1200 ft
range, and will continue to be so, though it will be a bit lower
down towards 500-600 ft during the period of accumulating snow
from about 09z tonight through 15-17Z Sunday morning. Winds will
remain northwest, and accumulations of 1 to 2 inches are likely,
especially from MLI through BRL. The snow should end before 18Z
Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Jan 16, 3:04 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
304 PM CST Sat Jan 16 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
304 PM CST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow is expected to develop across much of the area
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Light snow will taper off by mid to late Sunday morning.
Total accumulations of around a half inch to near 2 inches
are likely, with the higher amounts likely focused near
to south of Interstate 80. Untreated roadways may be
snow covered and slick in spots.

.SPOTTER INFORMATION STATEMENT...

Reports of one inch or more of snow accumulation would be
appreciated.

In the hours before

Special weather statement, Jan 16, 7:09 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
709 PM CST Sat Jan 16 2021

IAZ040-041-051>053-063>065-067-077-078-088-089-ILZ024>026-170315-
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Washington-Louisa-Henry IA-Des Moines-Mercer-Henderson-Warren-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine,
Washington, Wapello, Mount Pleasant, Burlington, Aledo, Oquawka,
and Monmouth
709 PM CST Sat Jan 16 2021

...Patchy Freezing Drizzle...

A short period of freezing drizzle is possible though 9 PM
tonight, as snow develops over the area by 9 PM ending the threat
for any freezing drizzle. Slick spots are possible on untreated
roads, and wind shields may see a narrow layer of ice form on
them. Be aware, this could also cause slick sidewalks and parking
lots.

Snow will continue through the night once it develops this
evening.

Nearby

Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Illinois, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.